Back to Ask the Diabetes Team Ask the Diabetes Team

From Rolla, Missouri, USA:

I am a 22-year-old female recently diagnosed as having borderline diabetes. My doctor and dietitian are trying to control it with exercise and diet. I have noticed that, in the afternoons, I get really intense headaches so I try taking naps to help get rid of them. When I get up, it is four to six hours later and, in the time I am napping, nobody can wake me. I would like to know if this is caused by being borderline diabetic or if it is something else. Also, does having hypothyroidism affect being borderline diabetic?


Having hypothyroidism is not going to cause diabetes. The only way you know whether the headaches are related to the glucose levels is to measure glucose levels around the times you become symptomatic. If you are regularly achieving good glycemic targets after meals, it makes it unlikely the symptoms are related to the glucose levels. On the other hand, if the glucose levels rise markedly, there may be a relationship. A good two-hour glucose cut-off is a value less than 140 mg/dl [7.8 mmol/L].

I would also like to add my editorial about the use of a term like "borderline diabetes." You either have diabetes or you don't. Borderline almost implies doctors accept a little diabetes. That is far from the case. Since diabetes tends to have a plot line over the course of a person's life, a little diabetes can turn out to be alot of diabetes after several years. The best way to prevent progression is to treat it well all along. Note that the American Diabetes Association, in their treatment recomamendations for patients with type 2 diabetes, also recommend the use of metformin with lifestyle changes (diet and exercise). This has been recommended given the poor results of getting patients to make such changes.


Original posting 27 Aug 2007
Posted to Diagnosis and Symptoms and Thyroid


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.